Thunderstorm Wind, Campbell
- When
- May 5, 5:20 PM MST
- Where
- Campbell County, 1 mi NE of Echeta
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 44.460, -105.846
A thunderstorm briefly became severe over portions of northwest Campbell County, producing wind gusts to over 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over portions of northwest Campbell County, producing wind gusts to over 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 5, 4:10 PM MST, 1 hour 10 minutes earlier. Its key messages:
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
510 PM MDT Sun May 5 2024
.KEY MESSAGES...
-Windy with increasing chances for showers through Monday.
-Strong winds possible Monday night and Tues across northwest SD.
-Unsettled and cool the remainder of the work week.
&&
.DISCUSSION...(This Evening Through Sunday)
Issued at 148 PM MDT Sun May 5 2024
Deep upper low is moving across the western CONUS and will
provide windy and unsettled weather for the upcoming week. The
western CONUS upper trough continues to shift east into the
Rockies supporting ongoing pressure falls over the region. This
has resulted in gusty SE winds across the SD plains. Winds have
gusted to around 55 mph on the NW SD plains with winds continuing
this afternoon. Winds will taper off some most places in the
evening, but will persist/increase downwind the Pine Ridge later
tonight across scentral SD. Hence have extended the wind adv there
for this, deciding to go through Monday given gusty SW winds with
the passage of the dry line. Additional wind headlines will
likely be needed for tomorrow on portions of the SD plains, but
given the expected lull tonight, will let the night shift decide
on area/extent. Did issue a high wind watch for NW SD Monday
afternoon through Tues afternoon as the low deepens and CAA with a
strong pressure gradient support a potential high wind setup
there as the core of LL winds advect across that region.
Otherwise, pos theta-e adv with a weakening cap will allow for a
thunderstorm or two over NE WY late this afternoon/evening, with
convection developing and shifting NE across NE WY and far western
SD tonight. There will be chances for showers most places tonight
with the main moisture surge/WAA, although the best chances will
be across mainly NW SD. Strong storm system will then move into
the plains Monday, with the sfc trough/dryline shifting east
across southwest through scentral SD, supporting breezy SW winds.
Severe threat will remain south and east of the FA, although gusty
winds are likely along the sfc trough, which may spawn some weak
convection across scentral SD. Extended wind adv should cover
these concerns. Further west, deformation rains will spread into
the region Monday morning along with gusty westerly winds. As the
upper low stalls and then slowly migrates east, winds, rain
showers, and cool weather will persist through Wed night. Again,
warning level winds are possible Monday night/Tues across NW SD as
dry slotting interacts with fast flow aloft through dynamic
mixing. Rain will change to snow in the higher elevations of the
Black Hills Monday night with some light accums possible. However,
somewhat better chances for snow accums are possible Tue night
into Wed when colder air advects into the region, with some snow
lingering into Thur. Things will begin to slowly warm up and dry
out toward next weekend as the upper low finally exits the region
and a ridge of high pressure builds across the western CONUS.
&&
.AVIATION...(For the 00Z TAFS Through 00Z Monday Evening)
Issued At 508 PM MDT Sun May 5 2024
South-southeast winds of 20 to 30 knots with gusts of 30 to 40
knots mph will continue this evening, strongest across the
western SD plains and portions of NE WY. Isolated showers and
thunderstorms are possible after 01-03z across the Black Hills
into western SD; MVFR/IFR conditions are possible with any
stronger cores. Additional precipitation and MVFR/IFR conditions
are expected after 12-15z Monday morning.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 11 PM MDT this evening for SDZ001-002-
012>014-026-030>032-042-043-072-073-075-078.
High Wind Watch from Monday afternoon through Tuesday afternoon
for SDZ001-012-013-025-072-073-078.
Wind Advisory until 6 PM MDT /7 PM CDT/ Monday for SDZ044-046-
047-049-076-077.
WY...High Wind Watch from Monday afternoon through Tuesday afternoon
for WYZ060.
&&
DISCUSSION/KEY MESSAGES...JC
AVIATION...SEHazardous Weather Outlook National Weather Service Rapid City SD 442 AM MDT Sun May 5 2024 SDZ001-002-012>014-024>032-041>044-046-047-049-072>078-WYZ054>060- 061045- Harding-Northern Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foothills-Rapid City- Southern Foothills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Western Fall River- Northern Oglala Lakota-Northern Jackson-Bennett-Mellette-Todd- Tripp-Sturgis/Piedmont Foothills-Southern Meade Co Plains- Hermosa Foothills-Eastern Fall River-Southern Oglala Lakota- Southern Jackson-Southern Perkins-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills- Weston County Plains-Newcastle-Northeastern Crook- 442 AM MDT Sun May 5 2024 /542 AM CDT Sun May 5 2024/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Strong south-southeasterly winds of 25 to 35 mph with gusts of 45 to 50 mph are expected across the plains today into this evening. Isolated to scattered thunderstorms are possible late this afternoon and overnight. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms will be possible again on Monday, with the likeliest place for severe weather being across south central SD. Strong winds will continue Monday. Winds will remain strong on Tuesday, and some isolated thunderstorms are possible in the evening. Severe weather is not expected. Some snow will be possible in the Black Hills. Snow will continue over the Black Hills Wednesday. Winds will begin to decrease, but still remain breezy. Isolated thunderstorms are possible, but severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Preliminary Local Storm Report
National Weather Service Rapid City SD
104 PM MDT Sun May 05 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1204 PM Non-Tstm Wnd Gst 13 SSW Reva 45.36N 103.16W
05/05/2024 M54 mph Harding SD Mesonet
1205 PM Non-Tstm Wnd Gst 7 NNE Ralph 45.86N 102.98W
05/05/2024 M54 mph Harding SD Mesonet
1211 PM Non-Tstm Wnd Gst 4 N Ludlow 45.88N 103.38W
05/05/2024 M53 mph Harding SD Mesonet
1216 PM Non-Tstm Wnd Gst 8 N Redig 45.38N 103.55W
05/05/2024 M54 mph Harding SD Mesonet
1217 PM Non-Tstm Wnd Gst 9 SW Batesland 43.05N 102.22W
05/05/2024 M52 mph Oglala Lakota SD Mesonet
1219 PM Non-Tstm Wnd Gst 12 WSW Castle Rock 44.92N 103.66W
05/05/2024 M56 mph Butte SD Mesonet
1220 PM Non-Tstm Wnd Gst 10 W Reva 45.52N 103.29W
05/05/2024 M50 mph Harding SD Mesonet
1227 PM Non-Tstm Wnd Gst 1 NNE Faith 45.03N 102.02W
05/05/2024 M51 mph Meade SD ASOS
1227 PM Non-Tstm Wnd Gst 1 N Buffalo 45.60N 103.55W
05/05/2024 M60 mph Harding SD ASOS
1232 PM Non-Tstm Wnd Gst 7 WSW Hoover 45.07N 103.40W
05/05/2024 M59 mph Butte SD Mesonet
1235 PM Non-Tstm Wnd Gst Bison 45.52N 102.47W
05/05/2024 M52 mph Perkins SD AWOS
1236 PM Non-Tstm Wnd Gst 8 E Prairie City 45.53N 102.64W
05/05/2024 M51 mph Perkins SD Mesonet
1243 PM Non-Tstm Wnd Gst 1 ENE Mud Butte 45.01N 102.86W
05/05/2024 M55 mph Meade SD Mesonet
&&
JCPreliminary Local Storm Report
National Weather Service Rapid City SD
204 PM MDT Sun May 05 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM Non-Tstm Wnd Gst 1 WSW South Eagle Butte 44.98N 101.25W
05/05/2024 M51 mph Ziebach SD AWOS
0113 PM Non-Tstm Wnd Gst 3 W Lemmon 45.93N 102.22W
05/05/2024 M53 mph Perkins SD Mesonet
0115 PM Non-Tstm Wnd Gst 7 SSE Meadow 45.44N 102.17W
05/05/2024 M51 mph Perkins SD Mesonet
0135 PM Non-Tstm Wnd Gst Bison 45.52N 102.47W
05/05/2024 M53 mph Perkins SD AWOS
0139 PM Non-Tstm Wnd Gst 13 SSW Reva 45.36N 103.16W
05/05/2024 M55 mph Harding SD Mesonet
0143 PM Non-Tstm Wnd Gst 1 ENE Mud Butte 45.01N 102.86W
05/05/2024 M56 mph Meade SD Mesonet
0147 PM Non-Tstm Wnd Gst 4 N Ludlow 45.88N 103.38W
05/05/2024 M55 mph Harding SD Mesonet
&&
JCPreliminary Local Storm Report
National Weather Service Rapid City SD
206 PM MDT Sun May 05 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM Non-Tstm Wnd Gst 3 N Redig 45.32N 103.55W
05/05/2024 M51 mph Harding SD Mesonet
0100 PM Non-Tstm Wnd Gst 1 ESE Ladner 45.83N 103.72W
05/05/2024 M53 mph Harding SD Mesonet
&&
JCPreliminary Local Storm Report
National Weather Service Rapid City SD
400 PM MDT Sun May 05 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM Non-Tstm Wnd Gst 3 ESE Lemmon 45.92N 102.11W
05/05/2024 M52 mph Perkins SD AWOS
0156 PM Non-Tstm Wnd Gst 7 NNE Ralph 45.86N 102.98W
05/05/2024 M56 mph Harding SD Mesonet
0156 PM Non-Tstm Wnd Gst 4 N Ludlow 45.88N 103.38W
05/05/2024 M56 mph Harding SD Mesonet
0217 PM Non-Tstm Wnd Gst 6 W Cottonwood 43.97N 102.01W
05/05/2024 M51 mph Jackson SD Mesonet
&&
WFO UNRPreliminary Local Storm Report
National Weather Service Rapid City SD
517 PM MDT Sun May 05 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM Non-Tstm Wnd Gst 4 N Ludlow 45.88N 103.38W
05/05/2024 M57 mph Harding SD Mesonet
0306 PM Non-Tstm Wnd Gst 8 E Prairie City 45.53N 102.64W
05/05/2024 M54 mph Perkins SD Mesonet
0355 PM Non-Tstm Wnd Gst 3 ESE Lemmon 45.92N 102.11W
05/05/2024 M53 mph Perkins SD AWOS
0415 PM Non-Tstm Wnd Gst Bison 45.52N 102.47W
05/05/2024 M54 mph Perkins SD AWOS
&&
WFO UNRThe Rapid City radar (KUDX), 243 km away, was scanning. The volume nearest the first event began at 00:18 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1175389.